Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 65, NWS Goodland, KS

August 2, 2023Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 2, 2023, 9:40 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2023, 9:40 PM MDT (03:40 UTC)
Expired
Aug 3, 2023, 12:45 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2901 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

843 
WGUS53 KGLD 030340
FFWGLD
COC017-030645-
/O.NEW.KGLD.FF.W.0065.230803T0340Z-230803T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
940 PM MDT Wed Aug 2 2023

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  South Central Cheyenne County in east central Colorado...

* Until 1245 AM MDT.

* At 940 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Cheyenne County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3877 10276 3878 10245 3861 10245 3861 10246
      3861 10249 3861 10253 3861 10257 3861 10259
      3861 10261 3861 10262 3861 10263 3861 10276

FLASH FLOOD...RADAR INDICATED

$$

MRC
1 follow-up statement
182 
WGUS73 KGLD 030644
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1244 AM MDT Thu Aug 3 2023

COC017-030654-
/O.EXP.KGLD.FF.W.0065.000000T0000Z-230803T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
1244 AM MDT Thu Aug 3 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM MDT EARLY THIS MORNING 
FOR SOUTH CENTRAL CHEYENNE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3877 10276 3878 10245 3861 10245 3861 10246
      3861 10249 3861 10253 3861 10257 3861 10259
      3861 10261 3861 10262 3861 10263 3861 10276

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:37 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 2, 5:37 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
537 PM MDT Wed Aug 2 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 215 PM MDT Wed Aug 2 2023

Tonight...we'll have sufficient moisture and elevated instability
moving off the Colorado front range to support isolated to scattered
thunderstorms for much of the night. A few storms may produce some
wind gusts up to 60 mph and hail below one inch in diameter, mainly
before midnight. Low temperatures are forecast to be in the lower
60s to around 70.

Thursday-Thursday night...a potentially high impact weather day is
in store for the area. A weather system is forecast to move into the
area from the Palmer Divide/Denver metro area during the late
morning through afternoon hours, supporting isolated to scattered
thunderstorms. As this system continues moving to the northeast,
areal coverage and intensity of the thunderstorms is expected to
increase as a line of storms develops during the evening/overnight
hours. The primary hazards will be hail up to golf ball size or
slightly bigger to two inches in diameter in the early stages,
becoming a wind and heavy rain threat shortly after with wind gusts
up to 70 mph. Blowing dust is possible along the leading edge of the
gust front with significant reductions in visibility possible. PWAT
values of 1.5 to 2.0 inches during the evening support locally heavy
rainfall and a threat for flash flooding and flooding of poor
drainage and low lying areas. At this time, the greatest time for
severe weather is from 5 PM MDT through midnight MDT.

High temperatures are forecast to be in the middle 80s to lower 90s
with low temperatures in the upper 50s to middle 60s.

Friday-Friday night...the upper level flow becomes zonal, in between
elongated high pressure to our south and low pressure to our north.
We should have more of a lull in thunderstorm activity during the
day compared to whats in the forecast as we wait for the next
weather system to move through from the west. This would likely be
from mid to late afternoon through about midnight or so. High
temperatures are forecast to be in the 85 to 90 degree range with
low temperatures in the upper 50s to middle 60s.

Saturday-Saturday night...the upper level flow shifts slightly to
northwest with continued chances for afternoon and overnight
thunderstorms as weather systems move through it. High temperatures
are forecast to be in the 85 to 90 degree range with low
temperatures in the middle 50s to lower 60s.

.LONG TERM...(Sunday through Wednesday)
Issued at 215 PM MDT Wed Aug 2 2023

The forecast area remains in northwest flow aloft, in between low
pressure to our northeast and high pressure over northern Mexico.
Weather systems will move through the flow with heightened
chances for showers and thunderstorms during the typical late
afternoon through overnight hours.

High temperatures Sunday and Monday are forecast to be in the middle
70s to lower 80s. On Tuesday and Wednesday they are forecast to warm
slightly into the 80 to 85 degree range. Low temperatures are
forecast to generally be in the 55 to 60 degree range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 529 PM MDT Wed Aug 2 2023

KGLD...VFR conditions are expected during the 00Z TAF period
beginning with variable winds around 6 kts that become north-
northeasterly around 10 kts at 03Z when vicinity thunderstorm
chances begin. By 07Z, KGLD expects precipitation chances to
end with winds becoming variable around 6 kts again. At 17Z, KGLD
winds look to become east-southeasterly around 9 kts.

KMCK...VFR conditions are also seen at KMCK throughout the 00Z
TAF period starting with variable winds around 6 kts. Chances for
thunderstorms near KMCK begin at 06Z that look to end by 12Z. At
19Z, KMCK winds expect to turn easterly around 7 kts through the
remainder of the period.

Some models hint at lower ceilings during the morning hours, but
not enough confidence to add them into TAFs at this time. As sub-
VFR conditions may be possible if these ceilings occur, will
monitor conditions and future model runs in case amendments to
TAFs are needed.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...076
Hazardous weather outlook, Aug 2, 9:03 PM MDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
903 PM MDT Wed Aug 2 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
841 PM MDT Wed Aug 2 2023 /941 PM CDT Wed Aug 2 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Isolated to scattered thunderstorms will be possible through much of
tonight. A few of these storms may produce wind gusts up to 60 mph,
hail up to one inch in diameter and locally heavy rainfall.

Fog is possible toward sunrise across the area. Significant
visibility reductions are possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

A potentially significant weather day is anticipated Thursday
afternoon through much of the night as a line of thunderstorms moves
across the area. At this time, the window for severe weather exists
from around 5 PM MDT (6 PM CDT) through midnight MDT (1 AM CDT) and
consists of damaging wind gusts up to 70 mph and damaging hail up to
the size of golf balls. Blowing dust with reduced visibilities will
be possible along the leading edge of the thunderstorm outflow.
Locally heavy rainfall is likely and may lead to flash flooding or
flooding of poor drainage and low lying areas.

The area is outlooked for severe weather Saturday afternoon through
the evening. The primary hazards will be large hail and damaging
winds.

Thunderstorm chances continue through early next week. Severe
thunderstorms and locally heavy rainfall cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight. Spotter activation
will likely be needed Thursday afternoon through about midnight.

In the hours before

Special weather statement, Aug 2, 7:58 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
758 PM MDT Wed Aug 2 2023

COZ092-030245-
Cheyenne County CO-
758 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of southern Cheyenne
County in east central Colorado through 845 PM MDT...

At 758 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Cheyenne Wells, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Cheyenne
County in east central Colorado, including the following locations...
Arapahoe and Firstview.

This includes Highway 385 between mile markers 136 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3886 10294 3892 10205 3862 10205 3862 10308
TIME...MOT...LOC 0158Z 262DEG 13KT 3873 10246

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJC
Special weather statement, Aug 2, 8:32 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
832 PM MDT Wed Aug 2 2023

COZ091-092-030300-
Kit Carson County CO-Cheyenne County CO-
832 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado through 900 PM MDT...

At 832 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Bethune, or 16 miles southeast of Stratton, moving
east at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

This includes Highway 385 between mile markers 162 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3901 10254 3916 10255 3922 10231 3897 10229
TIME...MOT...LOC 0232Z 267DEG 6KT 3909 10247

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJC
Special weather statement, Aug 2, 8:43 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
843 PM MDT Wed Aug 2 2023

COZ092-030330-
Cheyenne County CO-
843 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of southern Cheyenne
County in east central Colorado through 930 PM MDT...

At 842 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Kit Carson, or 18 miles west of Cheyenne Wells, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Cheyenne
County in east central Colorado, including the following locations...
Wild Horse, Firstview and Aroya.

This includes Highway 385 between mile markers 136 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 10316 3891 10231 3862 10226 3861 10317
TIME...MOT...LOC 0242Z 261DEG 14KT 3872 10266

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJC
Special weather statement, Aug 2, 8:46 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
946 PM CDT Wed Aug 2 2023

KSZ001-030330-
Cheyenne KS-
946 PM CDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of southeastern
Cheyenne County in northwestern Kansas through 1030 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of St. Francis, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Bird City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3965 10141 3967 10173 3981 10176 3991 10141
TIME...MOT...LOC 0246Z 261DEG 10KT 3975 10169

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJC
Special weather statement, Aug 2, 8:55 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
855 PM MDT Wed Aug 2 2023

COZ091-KSZ013-030330-
Kit Carson County CO-Sherman KS-
855 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of southeastern Kit
Carson and southwestern Sherman Counties through 930 PM MDT...

At 855 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Burlington. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Kit
Carson and southwestern Sherman Counties.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 3.
 Interstate 70 in Colorado between mile markers 433 and 450.
 Highway 385 between mile markers 172 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3939 10198 3915 10197 3913 10204 3913 10207
      3904 10237 3904 10250 3924 10251
TIME...MOT...LOC 0255Z 247DEG 4KT 3922 10227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJC
Special weather statement, Aug 2, 9:27 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
927 PM MDT Wed Aug 2 2023

COZ091-KSZ013-027-030400-
Kit Carson County CO-Wallace KS-Sherman KS-
927 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of southeastern Kit
Carson, northwestern Wallace and southwestern Sherman Counties
through 1000 PM MDT...

At 926 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Kanorado, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Kit
Carson, northwestern Wallace and southwestern Sherman Counties.

This includes Interstate 70 in Colorado between mile markers 444 and
449.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3933 10216 3931 10175 3899 10190 3912 10226
TIME...MOT...LOC 0326Z 288DEG 8KT 3919 10206

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:50 PM MDTSpecial Weather StatementGLDCheyenne25 min
Aug 2, 7:15 PM MDTSpecial Weather StatementGLDCheyenne45 min
Aug 2, 7:58 PM MDTSpecial Weather StatementGLDCheyenne47 min
Aug 2, 8:32 PM MDTSpecial Weather StatementGLDKit Carson28 min
Aug 2, 8:43 PM MDTSpecial Weather StatementGLDCheyenne47 min
Aug 2, 8:55 PM MDTSpecial Weather StatementGLDKit Carson35 min
Aug 2, 10:41 PM MDTSpecial Weather StatementGLDKit Carson49 min
Aug 2, 11:27 PM MDTSpecial Weather StatementGLDKit Carson48 min
Aug 3, 12:13 AM MDTSpecial Weather StatementGLDYuma32 min
Aug 3, 1:12 AM MDTSpecial Weather StatementGLDKit Carson18 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.